New York, 2006

Hail in New York, July 22, 2006

July 22, 2006 · NWS BUF · 2 events in 1 county or zone

Isolated thunderstorms that developed over the western southern tier of New York produced one inch hail during the late overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Isolated thunderstorms that developed over the western southern tier of New York produced one inch hail during the late overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 22, 3:00 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 22, 3:00 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
400 AM EDT SAT JUL 22 2006

.SYNOPSIS...
UPPER LEVEL TROUGH DIGGING OVER THE GREAT LAKES REGION WITH A
SURFACE LOW NEAR SOUTHWEST PA. THIS LOW CAN BE FOUND ALONG
STALLED FRONT FROM AR TO THE NEW ENGLAND COASTLINE. WAVE
ASSOCIATED WITH A JET PUSHING INTO WESTERN OH AND SPREADING
PRECIPITATION ACROSS A LARGE AREA OF THE OH VALLEY. CLOSER TO
HOME...SOME CONVECTION STARTED FIRING ALONG A BOUNDARY ALONG THE
SOUTHERN ERIE COUNTY BORDER EASTWARD TO KDSV AT ABOUT 1AM THIS
MORNING AND HAS NOW EXPANDED AND SPREAD NORTHWARD SOME. TRAINING
EVIDENT IN THESE CELLS AND WILL HAVE TO CAREFULLY WATCH FOR FLASH
FLOOD POTENTIAL.

&&

.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
IN THE SHORT TERM...TRAINING CONVECTION INITIALLY OVER A SMALL
CELL OVER ALLEGANY AND MORE RECENTLY OVER CHAUTAUQUA COUNTY. ONE
FLASH FLOOD WARNING ISSUED ALREADY...AND THE BIG SWATH OF PRECIP
HAS YET TO ARRIVE. THE HEAVIEST AMOUNTS OF PRECIP SHOULD PASS MOVE
THROUGH PA AND CENTRAL NY...AND MUCH OF THE AREA CAN HANDLE
REASONABLE RAINFALL RATES WITH TOTALS FROM 1 TO 2 INCHES...SO FLASH
FLOOD WATCH WILL NOT BE ISSUED AT THIS TIME. WILL HAVE TO WATCH
FOR ADDITIONAL TRAINING CELLS THIS MORNING AND FACTOR THAT IN FOR LATER
TODAY.

TODAY...WILL CONTINUE WITH THE IDEA OF A SLUG OF MOISTURE AFFECTING
AT LEAST THE SOUTHERN TIER AND FINGER LAKES TODAY. THERE WILL BE
TIGHT GRADIENT TO THE PRECIP...WITH THE CUTOFF BEING CLOSE OR JUST
NORTH OF THE BUFFALO METRO AREA. WILL HAVE CATEGORICAL MENTION OF
RAIN IN FORECAST FOR ALL AREAS EXCEPT NIAGARA AND LEWIS
COUNTIES. MOST AREAS SHOULD RECEIVE A 3 TO 9 HOUR PERIOD OF
RAIN...WITH THE LONGEST DURATION CLOSER TO THE PA BORDER AND
CENTRAL NY AREAS.

TONIGHT...PRECIP SHOULD END FAIRLY QUICKLY FROM WEST TO EAST WITH
RAPIDLY CLEARING SKIES. THIS IDEA IS TAKEN FROM TRENDS IN
SATELLITE DATA AND HINTS FROM NAM-WRF RH FIELDS. WILL INTRODUCE
CLEARING SKIES WITH DEVELOPING FOG LATER TONIGHT.

SUNDAY...COLD AIRMASS ALOFT...ABOUT -14 AT 500MB. UPPER LEVEL
TROUGH WILL SWING THROUGH DURING THIS PERIOD BUT LOWER LEVELS WILL
BE EXPERIENCING ANTICYCLONIC FLOW UNDER A DEVELOPING SURFACE
RIDGE. FAIRLY IMPRESSIVE LAPSE RATES WITH NO CAP BUT LITTLE LIFT.
EXPECT LOTS OF CU BY AFTERNOON.

RIDGE FOR MONDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

HAVE FOLLOWED HPC GRAPHICS THROUGH THIS PERIOD...WHICH ONCE AGAIN
FAVOR A BLEND OF THE ECMWF/NCEP ENSEMBLE MEAN OVER THE GFS. ON
TUESDAY...A FRONTAL BOUNDARY WILL BE LURKING NOT TOO FAR TO THE
NORTH...BUT IT APPEARS TO BE JUST FAR ENOUGH AWAY TO ALLOW FOR ONLY
A SLIGHT CHANCE OF CONVECTION...WITH THE PRECIP THREAT HIGHEST
ACROSS THE NORTH COUNTRY. RIDGING APPEARS AS IF IT WILL THEN
BUILD A BIT ACROSS THE REGION TUESDAY NIGHT AND WEDNESDAY...ALLOWING
FOR A GENERALLY DRY AND RATHER WARM DAY BEFORE THE FRONT APPROACHES
AND CROSSES THE AREA DURING WED NT/THURSDAY.

IT IS WORTHY TO NOTE THAT THIS SOLUTION IS STILL AT ODDS WITH THE
THE GFS...WHICH REMAINS CONSISTENT IN DEPICTING THE FROPA ABOUT 24
HOURS SOONER. AS SUCH...CONFIDENCE IN THIS SCENARIO IS STILL NOT ALL
THAT HIGH. WILL THUS CONTINUE THE SLIGHT CHC POPS ON WEDNESDAY FROM
CONTINUITY...FOLLOWED BY A CHANCE OF SHRA/TSRA WEDNESDAY NIGHT/
THURSDAY BEFORE RIDGING BUILDS IN WITH DRIER WEATHER FOR FRIDAY.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AS OF 07Z
FOR AREAS SOUTH OF BUFFALO WITH IFR VISIBILITIES IN HEAVY CORES OF
RAIN. MOST OF THE AREA WILL BE VFR TIL MORNING THOUGH. A LARGE AREA
OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER OHIO AS OF 07Z WILL MOVE
QUICKLY NORTHEAST ACROSS OUR REGION THIS MORNING WITH WIDESPREAD
MVFR CEILINGS AND IFR VISIBILITIES DEVELOPING. THE LOWEST CONDITIONS
WILL BE OVER THE SOUTHERN TAF SITES. VFR CONDITIONS WILL RESUME AS
THE RAIN MOVES OUT BUT THERE IS GROWING CONCERN THAT SKIES WILL
CLEAR ENOUGH OVERNIGHT ON THE BACK SIDE OF THIS SYSTEM TO PRODUCE
RADIATIONAL FOG.

&&

.MARINE...

LOW PRESSURE CENTERED NEAR PITTSBURGH AS OF 07Z IS FORECAST TO MOVE
NORTHEAST AND DEEPEN TODAY. NORTHEAST WINDS ON THE BACK SIDE OF THIS
SYSTEM WILL LIKELY INCREASE TO AROUND 20 KNOTS THIS AFTERNOON
ESPECIALLY ACROSS LAKE ONTARIO. WITH A FAIRLY LONG FETCH ACROSS THE
LAKE...WAVES WILL APPROACH 5 FEET ALONG THE SOUTH SHORE. SMALL CRAFT
ADVISORIES WILL BE ISSUED FOR TODAY AND FOR AWHILE TONIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LOZ043-044 FROM 8 AM SATURDAY TO
         MIDNIGHT SUNDAY.

&&

SYNOPSIS...ZAFF
SHORT TERM...ZAFF
LONG TERM...JJR
AVIATION...SAGE
MARINE...SAGE
Hazardous weather outlook, Jul 22, 3:24 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
424 AM EDT SAT JUL 22 2006

NYZ010-012>014-019>021-085-230830-
NORTHERN ERIE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
424 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS EARLY THIS MORNING HAVE REMAINED NEARLY STATIONARY
OVER PORTIONS OF THE SOUTHERN TIER...WHILE NEW STORMS ARE FORMING
AND MOVING VERY SLOWLY TO THE NORTH. WHILE MOST AREAS RECEIVED
LITTLE OR NO RAINFALL OVERNIGHT...A FEW SELECT LOCATIONS HAVE SEEN RAIN
TOTALS NEARING 2 INCHES. AS ADDITIONAL RAIN MOVES INTO THE REGION
TODAY...THERE IS A SLIGHT CONCERN FOR THE POTENTIAL OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ001>008-011-230830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-GENESEE-
424 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-230830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
424 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cattaraugus

When
July 22, 4:15 AM EST
Where
Cattaraugus County, Little Vly
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -78.783

Hail, Cattaraugus

When
July 22, 4:45 AM EST
Where
Cattaraugus County, Ellicottville
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -78.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5521120, 5521121.